Missouri, 2011

Hail in Missouri, May 28, 2011

May 28, 2011 · NWS LSX · 9 events in 4 counties and zones

A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A warm front was lifting northward through forecast area. Severe storms developed along and north of the boundary. There were numerous reports of large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 28, 5:51 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 28, 5:51 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
651 AM CDT SAT MAY 28 2011

.DISCUSSION...
/238 AM CDT SAT MAY 28 2011/

THIS FCST PCKG FOCUSES ON SEVERE THUNDERSTORM POTENTIAL FOR
TODAY/TONIGHT AND TEMPERATURE TRENDS OVER THE NEXT FEW DAYS.

EARLY MORNING VWP/PROFILER OBS SHOW A 50KT LLJ HAS DEVELOPED OVER
ERN OK WITH 900-800MB MOISTURE CONVERGENCE ON THE NOSE OF THE LLJ
AND A ZONE OF 850MB FRONTOGENETICAL FORCING SUPPORTING ELEVATED
THUNDERSTORMS OVER SERN KS/SWRN MO. AS THE LLJ SHIFTS EWD THIS
MORNING THE AREA OF BEST FORCING ALSO SHIFTS EWD THEN REFOCUSES
FARTHER NORTH AS THE LLJ BROADENS AND INTENSIFIES LATER TONIGHT. AT
THE SFC...A WMFNT MARKED THE BOUNDARY BETWEEN A VERY MOIST AIR MASS
OVER OK/AR AND A COMPARATIVELY DRIER AIR MASS OVER MOST OF MO. THIS
WMFNT LIFTS NWD TODAY AND ALLOWS BETTER MOISTURE TO SPREAD INTO THE
CWA. SPC DAY 1 OUTLOOK INCLUDES THE NRN HALF OF THE CWA IN A SLIGHT
RISK AREA...AND ATTM THE SEVERE WEATHER CONCERN FOR OUR AREA IS TIED
TO AFTN/EVE REDEVELOPMENT MORE SO THAN THE EARLY MORNING STORMS
ACROSS KS AND SWRN MO. THAT SAID...CANNOT RULE OUT SOME HAIL IF
THOSE STORMS DO MAKE IT INTO THE SRN HALF OF THE CWA THIS MORNING.
MODELS CONTINUE TO FORECAST LAPSE RATES OF AROUND 7 DEG C/KM
SPREADING ACROSS THE AREA THIS AFTN WHILE LOW LEVEL MOISTURE
STEADILY INCREASES THROUGH THE DAY AS THE WMFNT LIFTS NWD. EVEN IF
CONVECTIVE DEBRIS FROM EARLY MORNING STORMS OVER KS/SWRN MO INHIBITS
DESTABILIZATION...INSOLATION WITH ANY BREAKS IN THE CLOUDS WILL
ENHANCE INSTABILITY AND 0-6 KM SHEAR OF 50 TO 60 KTS IS SUFFICIENT
FOR ORGANIZED CONVECTION.

WMFNT LIFTS NORTH OF THE AREA BY MON WITH A RAPID WARM UP
EXPECTED ON SUN AND MON DUE TO WARM SLY SFC FLOW AND SWLY FLOW ALOFT
AS HIGH PRESSURE BUILDS OVER THE SERN CONUS. ALTHOUGH MODELS HAVE
BACKED OFF SLIGHTLY ON H85 TEMPS FOR MON...OVERALL PATTERN
RECOGNITION SUGGESTS THAT MEMORIAL DAY WILL BE VERY WARM AND I
WOULD NOT BE SURPRISED TO SEE HIGHS REACH THE LOW TO MID
90S...THEREFORE STARTED NUDGING HIGHS UPWARD FOR MON. SUN AND MON
BOTH LOOK BREEZY WITH 30KT WINDS MIXING DOWN TO THE SURFACE...BUT
WITH THE WMFNT WELL NORTH OF THE AREA PCPN CHCS LOOK RATHER SLIM.
FEW CHANGES PAST 12Z TUE.

KANOFSKY

&&

.AVIATION...
/643 AM CDT SAT MAY 28 2011/

THUNDERSTORMS FORMED EARLY THIS MORNING ALONG THE 850MB FRONT AND
NOSE OF LOW LEVEL JET. HRRR MODEL KEEPS THE STORMS GOING INTO
EASTERN MO BY MIDDAY BUT GIVEN THE CURRENT RADAR TRENDS FEEL THAT
MAY BE IN DOUBT. NEXT BIG QUESTION IS WHERE STORMS WILL RE-FIRE
THIS AFTERNOON/EVENING. SPC MENTIONED POSSIBILITY OF CAPPING AT
700MB THUS FEEL BEST AREA WILL BE JUST NORTH OF I-70. SURFACE
FRONT SHOULD BE JUST SOUTH OF THIS AREA WITH DEEP MOISTURE
CONVERGENCE JUST TO THE NORTH ALONG THE 850MB BOUNDARY.

SPECIFICS FOR KSTL...HAVE BROUGHT TSRA INTO STL PER THE HRRR MODEL
LATE MORNING BUT GIVEN CURRENT RADAR TRENDS HAVE MY DOUBTS.
CURRENT STORMS ARE WEAKENING RAPIDLY. LATE AFTERNOON RE-FIRE WILL
BE CLOSE. COULD BE 50 MILES NORTH OR SOUTH OF STL. HAVE GONE WITH
VCTS FOR NOW GIVEN UNCERTAINTY.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:09 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
409 AM CDT SAT MAY 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
409 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY AND TONIGHT. SOME
OF THE STORMS NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS
COULD BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY MORNING ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

KANOFSKY

In the hours before

Special weather statement, May 28, 7:11 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 AM CDT SAT MAY 28 2011

MOZ072>074-281400-
CRAWFORD MO-ST. FRANCOIS MO-WASHINGTON MO-
811 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...ST.
FRANCOIS AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 900 AM CDT...

AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF COURTOIS...OR 15 MILES
SOUTHEAST OF STEELVILLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  POTOSI...
  LEADWOOD...
  COURTOIS...
  MINERAL POINT...
  IRONDALE...
  SHIRLEY...
  BELGRADE...
  CALEDONIA...
  FRANKCLAY...
  CADET...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Washington

When
May 28, 8:01 AM CST to 8:11 AM CST
Where
Washington County, 0.76 mi NNE of Hunters Mill to 3.21 mi E of Hopewell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.830, -90.775

Hail, Ralls

When
May 28, 10:30 AM CST
Where
Ralls County, 0.45 mi E of Perry
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.429, -91.672

Hail, Monroe

When
May 28, 10:45 AM CST
Where
Monroe County, 3.83 mi ENE of Middle Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.412, -92.210

Hail, Ralls

When
May 28, 11:18 AM CST to 11:20 AM CST
Where
Ralls County, 0.44 mi E of Perry
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.429, -91.672

Hail, Ralls

When
May 28, 11:20 AM CST
Where
Ralls County, 0.68 mi WSW of Hutchinson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.346, -91.662

Hail, Pike

When
May 28, 11:37 AM CST
Where
Pike County, 0.53 mi SE of Curryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.345, -91.342

Hail, Pike

When
May 28, 11:46 AM CST to 11:49 AM CST
Where
Pike County, 0.64 mi S of Bowling Green
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.341, -91.198

Hail, Pike

When
May 28, 11:56 AM CST
Where
Pike County, 2.97 mi WSW of Louisiana
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.437, -91.103

Hail, Pike

When
May 28, 12:10 PM CST
Where
Pike County, 0.89 mi NNE of Kissenger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.312, -90.864

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323268, 323269, 323270, 323284, 323285, 323286, 323288, 323293, 323294.